Co-dydramol (Paramol)

How does it work?

Paramol tablets and Paramol soluble tablets both contain two active ingredients, paracetamol and dihydrocodeine. This combination of medicines is often referred to as co-dydramol.

Paracetamol is a simple painkilling medicine used to relieve mild to moderate pain and fever. Despite its widespread use for over 100 years, we still don't fully understand how paracetamol works to relieve pain and reduce fever. However, it is now thought that it works by reducing the production of prostaglandins in the brain and spinal cord.

The body produces prostaglandins in response to injury and certain diseases. One of the effects of prostaglandins is to sensitise nerve endings, causing pain (presumably to prevent us from causing further harm to the area). As paracetamol reduces the production of these nerve sensitising prostaglandins it is thought it may increase our pain threshold, so that although the cause of the pain remains, we don't feel it as much.

It is thought paracetamol reduces fever by affecting an area of the brain that regulates our body temperature (the hypothalamic heat-regulating centre).

Paracetamol is about as effective as aspirin at relieving mild to moderate pain and fever, but unlike aspirin it has no anti-inflammatory effect.

Dihydrocodeine is a slightly stronger painkiller known as an opioid. Opioid painkillers work by mimicking the action of naturally occurring pain-reducing chemicals called endorphins. Endorphins are found in the brain and spinal cord and reduce pain by combining with opioid receptors.

Dihydrocodeine mimicks the action of natural endorphins by combining with the opioid receptors in the brain and spinal cord. This blocks the transmission of pain signals sent by the nerves to the brain. Therefore, even though the cause of the pain may remain, less pain is actually felt.

Paramol tablets are effective at relieving mild to moderate pain, such as headache, migraine, period pain, toothache, back pain, muscular and joint pains, nerve pain (neuralgia) or the aches and pains of colds and flu.

What is it used for?

  • Short-term (up to three days) treatment of acute, moderate pain which is not relieved by paracetamol, ibuprofen or aspirin alone.

Warning!

  • Do not take this medicine with any other products that contain paracetamol. Many over-the-counter painkillers and cold and flu remedies contain paracetamol. It is important to check the ingredients of any medicines you buy without a prescription before taking them in combination with this medicine. Seek further advice from your pharmacist.
  • An overdose of paracetamol is dangerous and capable of causing serious damage to the liver and kidneys. You should never exceed the dose stated in the information leaflet supplied with this medicine. Immediate medical advice should be sought in the event of an overdose with this medicine, even if you feel well, because of the risk of delayed, serious liver damage.
  • Alcohol increases the risk of liver damage that can occur if an overdose of paracetamol is taken. The hazards of paracetamol overdose are greater in persistent heavy drinkers and in people with alcoholic liver disease.
  • If this medicine is taken regularly for long periods of time, the body can become tolerant to it and it may become less effective at relieving pain. With prolonged use, the body may also become dependent on dihydrocodeine. As a result, when you then stop taking the medicine you may get withdrawal symptoms such as restlessness and irritability. Do not take this medicine for longer than three days without consulting your doctor. If you find you need to use this medicine all the time you should consult your doctor for advice.
  • Taking a painkiller for headaches too often or for too long can make them worse.

Use with caution in

  • Elderly people.
  • Decreased liver function.
  • Chronic liver disease.
  • Severe kidney disease.
  • Allergic diseases.
  • Asthma.
  • Enlarged prostate gland (prostatic hypertrophy).
  • Underactive thyroid gland (hypothyroidism).
  • History of drug dependence or abuse.
  • Alcoholism.

Not to be used in

  • Children under 12 years of age.
  • Slow, shallow breathing (respiratory depression).
  • Chronic obstructive airways disease.
  • People having an asthma attack.
  • People with a head injury or raised pressure inside the skull (raised intracranial pressure).

This medicine should not be used if you are allergic to any of its ingredients. Please inform your doctor or pharmacist if you have previously experienced such an allergy.

If you feel you have experienced an allergic reaction, stop using this medicine and inform your doctor or pharmacist immediately.

Pregnancy and breastfeeding

Certain medicines should not be used during pregnancy or breastfeeding. However, other medicines may be safely used in pregnancy or breastfeeding providing the benefits to the mother outweigh the risks to the unborn baby. Always inform your doctor if you are pregnant or planning a pregnancy, before using any medicine.

  • This medicine is not recommended for use in pregnancy, particularly during the third trimester, unless considered essential by your doctor. Seek medical advice from your doctor.
  • Small amounts of this medicine may pass into breast milk. It should be used with caution in women who are breastfeeding, and only if the potential benefits to the mother outweigh any possible risks of dihydrocodeine on the nursing infant. Seek medical advice from your doctor before taking this medicine if you are breastfeeding.

Label warnings

  • Take this medication with or after food.
  • Do not take more than two at any one time. Do not take more than eight in 24 hours.
  • Do not take this medication with any other products containing paracetamol.

Side effects

Medicines and their possible side effects can affect individual people in different ways. The following are some of the side effects that are known to be associated with this medicine. Because a side effect is stated here, it does not mean that all people using this medicine will experience that or any side effect.

  • Constipation.
  • Nausea.
  • Headache.
  • Balance problems involving the inner ear (vertigo).
  • Dizziness.
  • Skin rashes.

The side effects listed above may not include all of the side effects reported by the medicine's manufacturer.

For more information about any other possible risks associated with this medicine, please read the information provided with the medicine or consult your doctor or pharmacist.

How can this medicine affect other medicines?

If you are already taking any medicines, including those bought without a prescription and herbal medicines, it is important to check with your doctor or pharmacist before you take this medicine as well. Similarly, check with your doctor or pharmacist before taking any new medicines while taking this one, to ensure that the combination is safe.

You should not take other medicines that contain paracetamol in combination with this medicine, as this can easily result in exceeding the maximum recommended daily dose of paracetamol. Many cold and flu remedies and over-the-counter painkillers contain paracetamol, so be sure to check the ingredients of any other medicines before taking them with this one.

This medicine should be used with caution in people taking a monoamine oxidase inhibitor (MAOI), for example the antidepressants phenelzine, tranylcypromine or isocarboxacid. Ask your doctor or pharmacist for advice before taking this medicine if you have taken an MAOI in the last 14 days.

The low dose of dihydrocodeine in this medicine is extremely unlikely to cause drowsiness. However, if you do find that this medicine makes you feel drowsy, this effect is likely to be increased if you also take any of the following (which can also cause drowsiness):

  • antipsychotics, eg haloperidol
  • barbiturates, eg phenobarbital, amobarbital
  • benzodiazepines, eg diazepam, temazepam
  • other opioids, eg morphine, dihydrocodeine
  • sedating antihistamines, eg chlorphenamine, hydroxyzine
  • sleeping tablets, eg zopiclone
  • tricyclic antidepressants, eg amitriptyline.

Cholestyramine reduces the absorption of paracetamol from the gut. It should not be taken within an hour of taking this medicine or the effect of the paracetamol will be reduced.

Metoclopramide and domperidone may increase the absorption of paracetamol from the gut.

Long-term or regular use of paracetamol may increase the anti-blood-clotting effect of warfarin and other anticoagulant medicines, leading to an increased risk of bleeding. This effect does not occur with occasional painkilling doses. If you are taking an anticoagulant medicine and you are also taking this medicine regularly, your blood clotting time (INR) should be regularly monitored.

Other medicines containing the same active ingredients

Co-dydramol Remedeine Remedeine forte